Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 105, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2016, 3:29 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 20, 2016, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:12 PM EDT | TSTM WND DMG | 5 E Parris Island, SC | BEAUFORT COUNTY 911 CENTER REPORTED A TREE DOWN AT THE INTERSECTION OF LANDS END ROAD AND STORYTELLER ROAD ON ST HELENA ISLAND. TIME WAS ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
202
WUUS52 KCHS 201929
SVRCHS
SCC013-029-202030-
/O.NEW.KCHS.SV.W.0105.160720T1929Z-160720T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 430 PM EDT
* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
EDISTO BEACH...MOVING SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEAUFORT...PORT ROYAL...FRIPP ISLAND AND LADYS ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3242 8036 3244 8041 3241 8040 3239 8040
3226 8053 3226 8055 3243 8071 3253 8049
3245 8033
TIME...MOT...LOC 1929Z 044DEG 10KT 3248 8047
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
353
WWUS52 KCHS 201948
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT WED JUL 20 2016
SCC013-029-202030-
/O.CON.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-COLLETON SC-
348 PM EDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BEAUFORT AND COLLETON COUNTIES...
AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
BEAUFORT...MOVING SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEAUFORT...FRIPP ISLAND...HUNTING ISLAND AND LADYS ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3242 8036 3244 8041 3239 8040 3226 8053
3226 8055 3243 8069 3252 8049 3245 8033
TIME...MOT...LOC 1947Z 041DEG 10KT 3244 8051
HAIL...1.00IN
WIND...60MPH
$$937
WWUS52 KCHS 202018
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT WED JUL 20 2016
SCC029-202027-
/O.CAN.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
COLLETON SC-
418 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
3226 8055
TIME...MOT...LOC 2017Z 029DEG 15KT 3230 8051 3238 8065
$$
SCC013-202030-
/O.CON.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-
418 PM EDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BEAUFORT COUNTY...
AT 417 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTHEAST OF BEAUFORT TO NEAR PORT ROYAL...
MOVING SOUTHWEST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEAUFORT AND FRIPP ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
3226 8055
TIME...MOT...LOC 2017Z 029DEG 15KT 3230 8051 3238 8065
HAIL...1.00IN
WIND...60MPH
$$613
WWUS52 KCHS 202026
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT WED JUL 20 2016
SCC013-202036-
/O.EXP.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-
426 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT
430 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
3226 8055
TIME...MOT...LOC 2025Z 044DEG 10KT 3230 8051 3238 8065
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:54 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 20, 1:54 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Charleston SC 154 PM EDT WED JUL 20 2016 .SYNOPSIS... A weakening cold front will slowly sag south through Thursday before dissipating. Atlantic high pressure will gradually rebuild through early next week while and inland trough prevails. && .NEAR TERM /THROUGH TONIGHT/... Rest of Today: A weak cold front is approaching from the north. Surface maps have it located across central SC early this afternoon. This front will continue to shift southward and weaken over the next few hours. In the upper levels, a shortwave will round the western half of a trough that is located off the New England coast, extending downward and off the NC coast. This shortwave will weaken as it passes north of our area over the next few hours. The combination of these along with a developing sea breeze will allow showers and thunderstorms to develop this afternoon. SBCAPEs near 3,000 J/kg and PWATs near 1.75-2" suggest there is plenty of energy and moisture for the storms to utilize. Shear is not overly impressive and light low and mid level winds suggest slow storm motions, which could lead to locally heavy rainfall and the potential for localized flooding. With DCAPEs near 1,000 J/kg, some severe storms with damaging wind gusts are possible. Tonight: Shower/thunderstorms coverage and intensity will diminish in the evening with mainly dry conditions overnight as the weak cold front pushes into and possibly through the area. Some fog could develop, especially in areas that pick up rain and see clouds clear out. Lows mainly in the mid 70s inland and closer to 80 at the coast. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... The massive upper ridge covering much of the country will expand to the east Thursday through Saturday. By Friday this ridge will effectively dominate the entire continental United States. The best chance for rain is expected on Thursday as some residual upper shortwave energy drops through the area and a weak surface front drifts into our southern zones. Between the front, upper vorticity, and the sea breeze, isolated to scattered showers and thunderstorms are possible just about anywhere though southeast GA late in the afternoon seems most favorable. Drier mid level air will filter in from the north late in the day so little is expected Thursday night. Friday through Saturday, as the upper ridge strengthens, temperatures will soar into the mid/upper 90s. We show pops less than 15 percent on Friday since the subsidence and drier low-level air look sufficient to quash most convection despite a modest sea breeze. We included a slight chance of thunderstorms on Saturday, mainly across southeast GA, where low-level moisture will begin to recover during the afternoon. Heat indices both days could approach 110F in some spots, though the prevalent values will be 105-109F. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... The upper ridge over the CONUS will break down on Sunday but another ridge will build over the western Atlantic and extend to the west. Ample low-level moisture and daily sea breezes will support isolated to scattered afternoon/evening showers and thunderstorms Sunday through Tuesday. Rain chances may be slightly less on Wednesday as the upper ridge expands farther west. High temps will mainly be in the middle to occasionally upper 90s. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... 18Z TAFs: A cold front approaching from the north and the sea breeze will generate showers and thunderstorms this afternoon and early evening. We have VCTS for both KCHS and KSAV through early this evening. Brief flight restrictions are possible resulting from any TSRA that directly impacts either terminal. TEMPO groups may need to be added in future TAF amendments, once storms start to develop on radar. Convection will decrease late this evening. However, MVFR is possible in low stratus and/or fog that may develop late tonight and around daybreak. But model variations are too high to include this in the current TAFs. Extended Aviation Outlook: Brief flight restrictions are possible with showers/thunderstorms each afternoon though chances are a bit lower Friday and Saturday. && .MARINE... Today and Tonight...Winds will mainly be south to southwest 15 knots or less ahead of a weak backdoor cold front approaching from the north today and then moving south into or even possibly through the local waters tonight. After the frontal passage winds will shift to the northwest and even north, especially across the SC waters. Seas mainly 1-3 feet, highest toward the Gulf Stream. Thursday through Monday: On Thursday, winds will briefly be northeast to east behind a weak cold front before reverting to southerly late in the day. Atlantic high pressure will gradually rebuild late week into the weekend, persisting well into next week. This will result in a typical summertime pattern over the waters with occasional surges, primarily along the coast each afternoon with the sea breeze and over the nearshore Atlantic waters at night due to nocturnal jetting. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, Jul 20, 3:45 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 345 AM EDT WED JUL 20 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 345 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 2:17 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED JUL 20 2016
SCZ040-201900-
ALLENDALE SC-
217 PM EDT WED JUL 20 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 300 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEIGLING...OR 7 MILES NORTH OF ALLENDALE...
MOVING SOUTHWEST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLETT
AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3311 8137 3311 8122 3304 8115 3278 8142
3284 8142 3285 8146 3287 8145 3288 8148
3290 8147 3296 8151 3301 8149 3306 8156
3305 8157 3310 8161 3316 8154
TIME...MOT...LOC 1817Z 059DEG 7KT 3311 8133The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:06 PM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| Jul 19, 8:13 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton, Jasper | 34 min |
| Jul 19, 10:52 PM EDT | Special Marine Warning | CHS | 53 min | |
| Jul 20, 2:17 PM EDT | Special Weather Statement | CHS | Allendale | 43 min |
| Jul 20, 2:51 PM EDT | Special Marine Warning | CHS | 84 min | |
| Jul 20, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 61 min |
| Jul 20, 3:40 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 65 min |
| Jul 20, 3:44 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 20, 4:06 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 54 min |
| Jul 20, 4:12 PM EDT | Special Weather Statement | CHS | Colleton | 48 min |
| Jul 20, 4:14 PM EDT | Special Marine Warning | CHS | 91 min | |
| Jul 20, 4:46 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jul 20, 5:02 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 43 min |
| Jul 20, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.